Alert archive / California / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 20, NWS Reno, NV

July 12, 2008El Dorado County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 12, 2008, 4:31 PM PDT for El Dorado County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 4:31 PM PDT (23:31 UTC)
Expired
Jul 12, 2008, 5:00 PM PDT
In force
29 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County El Dorado County, CA

The radar

The Reno radar (KRGX), 104 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3726 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 122334
SVRREV
CAC017-130030-
/O.NEW.KREV.SV.W.0020.080712T2331Z-080713T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
431 PM PDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EL DORADO COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 530 PM PDT

* AT 428 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  STRONG WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  EMERALD BAY...OR ABOUT 6 MILES WEST OF SOUTH LAKE TAHOE. THIS STORM
  WAS MOVING NORTH AT LESS THAN 5 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMERALD BAY AND BLISS STATE PARK BY 445 PM PDT...

BOATERS AND SWIMMERS ON OR NEAR LAKE TAHOE ESPECIALLY ON THE 
SOUTHERN PORTION OF THE LAKE NEAR EMERALD BAY...GET OUT OF THE WATER 
AND MOVE INDOORS OR INSIDE A VEHICLE. DONT BE CAUGHT ON THE WATER 
IN A THUNDERSTORM PEOPLE IN OR ON WATER ARE MUCH MORE PRONE TO 
BEING STRUCK BY DEADLY LIGHTNING. STRONG AND ERRATIC WINDS CAN LEAD 
TO BOATS CAPSIZING.

THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR
PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF
ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS.

LAT...LON 3902 12013 3897 11999 3887 12009 3894 12016
TIME...MOT...LOC 2331Z 159DEG 1KT 3893 12009

$$

GMCGUIRE
1 follow-up statement
000 
WWUS55 KREV 130000
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
457 PM PDT SAT JUL 12 2008

CAC017-130010-
/O.CAN.KREV.SV.W.0020.000000T0000Z-080713T0030Z/
EL DORADO CA-
457 PM PDT SAT JUL 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EL DORADO COUNTY
IS CANCELLED...

THE STORM THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED...THEREFORE THE WARNING WILL BE CANCELLED. 
HOWEVER...ADDITIONAL THUNDERSTORMS MAY STILL DEVELOP IN THE AREA 
THROUGH 7 PM PDT AND WOULD BE CAPABLE OF PRODUCING GUSTY 
WINDS...DEADLY LIGHTNING...BRIEF HEAVY RAINS AND SMALL HAIL.

IF YOU OBSERVED ANY WIND DAMAGE...HAIL...OR FLOODING FROM THE STORM 
EARLIER...REPORT IT TO THE NATIONAL WEATHER SERVICE IN RENO. CALL 
OUR OFFICE AT 775-673-8100. YOUR REPORTS HELP US IMPROVE OUR WARNING 
PROCESS.

LAT...LON 3902 12013 3897 11999 3887 12009 3894 12016
TIME...MOT...LOC 2357Z 159DEG 1KT 3894 12009

$$

GMCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:41 PM PDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 12, 2:41 PM PDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
241 PM PDT SAT JUL 12 2008

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

CONVECTION HAS DEVELOPED OVER THE SIERRA SOUTH OF ALPINE
COUNTY...WITH ONLY A FEW CLOUDS OVER THE NORTHERN SIERRA. A FEW
MORE HOURS OF HEATING LEFT...SO CLOUD COVERAGE WILL INCREASE BUT
WITH LACK OF DEEP INSTABILITY DEVELOPMENT WILL BE MINIMAL NORTH OF
TAHOE.

MAIN AREA OF CONCERN IS MONO AND MINERAL COUNTIES...WHERE
GREATEST INSTABILITY EXISTS. ANY CONVECTIVE TOWERS THAT DO
DEVELOP COULD PRODUCE GUSTY OUTFLOW WINDS WITH THE INVERTED-V
SOUNDINGS. SURFACE DEW POINTS ALSO ON THE RISE...WHICH WOULD HELP
LIGHT RAIN REACH THE LOWEST VALLEYS. MODERATE RAIN IS POSSIBLE IN
THE HIGHER TERRAIN.

MOISTURE WILL CONTINUE TO PUSH NORTH TONIGHT AS THE ANTICYCLONE
CENTER MOVES EAST AND BRINGS A MORE SOUTHERLY COMPONENT TO THE
WINDS ALOFT. SHOULD SEE SOME CLOUDS ABOUT THE AREA TONIGHT AND
TOMORROW MORNING...WHICH WILL HOLD LOW TEMPERATURES UP A FEW
DEGREES.

EXPECTING A BIT MORE CONVECTION FOR TOMORROW WITH THE ADDITIONAL
MOISTURE AND SOME SLIGHTLY WARMER TEMPERATURES. STORMS COULD
PRODUCE GUSTY OUTFLOW WINDS AND LIGHT TO MODERATE RAIN. MODELS
SHOWING A BIT MORE INSTABILITY...BUT ONLY IN A SHALLOW LAYER. LACK
OF INSTABILITY ABOVE 400 MB WILL INHIBIT DEEP TOWERS OVER THE
NORTHERN AREAS. BEST CHANCES TOMORROW WILL BE SOUTH OF HIGHWAY
50...WITH LESSER CHANCES ALONG THE SIERRA NORTH OF LAKE TAHOE. DID
REMOVE STORMS FROM THE FORECAST FOR AREAS NORTH OF A LINE FROM
SUSANVILLE TO FALLON.

DRIER AIR WORKS IN WITH INCREASING SOUTHWEST FLOW NORTH OF US-50 ON
MONDAY AS THE RIDGE AXIS MOVES NEAR THE NEVADA-UTAH BORDER.
LINGERING MOISTURE AND WEAK INSTABILITY SOUTH OF US-50 HAS AN
OUTSIDE SHOT AT FIRING A LATE AFTERNOON THUNDERSTORM MONDAY AND
TUESDAY.

GFS DOES SHOW A WAVE NEARING THE COAST TUESDAY AFTERNOON...BUT HAS
MINIMAL SUPPORT FROM ANY OTHER MODELS. DID LEAVE IN SOME LOW POPS
ACROSS THE NORTH ALONG WITH SOME CLOUD COVER DUE TO THE
UNCERTAINTY.

/SMOKE AND HAZE POTENTIAL/
AMOUNTS SMOKE AND HAZE SHOULD REMAIN STEADY THROUGH TONIGHT. WILL
SEE A BIT OF AN INCREASE SUNDAY AS SOME LATE AFTERNOON WEST WINDS
DEVELOP...BUT PROBABLY NOT ENOUGH TO CAUSE ANY PROBLEMS. SMOKE AND
HAZE HAS GREATER POTENTIAL TO CAUSE CONCERNS MONDAY AND TUESDAY
WITH THE SOUTHWESTERLY FLOW AND LONGER DURATION OF WEST WINDS AT
THE SURFACE. BRONG

.LONG TERM...WEDNESDAY THROUGH SATURDAY...

LITTLE CHANGE TO THE EXTENDED FORECAST. MODELS ARE IN DECENT
AGREEMENT WITH WEAK SHORT WAVE FEATURE MOVING OVER THE PAC NW
WEDNESDAY...HOWEVER THE GFS IS ABOUT 12 HOURS FASTER WITH THE
WAVE...AND KEEPS MOST OF THE ENERGY NORTH OF THE AREA. THE GFS HAS
MORE ENSEMBLE SUPPORT AND BUILDS THE RIDGE QUICKLY NORTH INTO
THURSDAY. EITHER SCENARIO SHOULD HAVE LITTLE AFFECT ON WEDNESDAYS
WEATHER...WITH THE EXCEPTION OF POSSIBLY TEMPERATURES AND DAYTIME
WINDS OVER NRN AREAS. A SLIGHT CHANCE OF TSTMS WILL REMAIN IN THE
FORECAST FOR SRN ZONES AS MOISTURE AND INSTABILITY WILL BE HARD TO
PUSH OUT.

THE EUROPEAN BRINGS MORE STABLE AIR INTO THE AREA FOR THURSDAY AND
FRIDAY...WHILE THE GFS HOLDS THE RIDGE IN PLACE WITH LITTLE PUSH FOR
MOISTURE AND INSTABILITY TO EXIT SRN ZONES. THE GFS EVEN GENERATES
QPF ON THURSDAY OVER MONO COUNTY. CONSIDERING THE PERSISTENT
RIDGE...THE GFS MAY HAVE A BETTER HANDLE ON THE LINGERING
INSTABILITY. GHOST POPS WERE EXPANDED THURSDAY AND FRIDAY...BUT
WOULD LIKE TO SEE MORE MODEL AGREEMENT BEFORE ADDING TSTMS THAT FAR
OUT. THE GFS AND EUROPEAN DO SHOW A SLIGHTLY STRONGER SHORT WAVE
APPROACHING THE NRN CA COAST LATE FRIDAY INTO THE WEEKEND...BUT
DIFFER GREATLY ON DETAILS. DEPENDING ON WHERE THIS WAVE TRACKS IT
COULD BRING THE POTENTIAL FOR DRY TSTMS NEXT WEEKEND AS PWAT VALUES
ARE VERY LOW... BUT IT IS TOO EARLY TO TELL THIS FAR OUT.

AFTER A GRADUAL COOLING EARLY IN THE WEEK...TEMPERATURES SHOULD
BEGIN INCREASING WEDNESDAY AS THE RIDGE BUILDS OVER THE AREA AGAIN.
TEMPERATURES SHOULD CLIMB BACK INTO THE UPPER 90S OVER WRN NV AND
INTO THE MID 80S TO LOW 90S IN THE SIERRA BY THURSDAY AND FRIDAY.
GMCGUIRE

&&

.AVIATION...

A VERY THIN LAYER OF SMOKE CAN BE OBSERVED ALOFT AROUND THE
AREA...HOWEVER SURFACE VISIBILITIES CONTINUE TO BE UNRESTRICTED.
VISIBILITIES MAY LOWER BRIEFLY TO 5SM THIS EVENING AT KTRK AS WINDS
SHIFT TO THE WEST AND SMOKE IS PUSHED EAST FROM THE FIRE EAST OF
KBLU. HOWEVER 700 MB FLOW IS PREDOMINANTLY FROM THE EAST TONIGHT
THEREFORE ANY VIS RESTRICTIONS SHOULD BE BRIEF.

CONVECTION IS INCREASING ALONG THE SIERRA CREST IN MONO COUNTY AND
SHOULD DEVELOP FURTHER NORTH THIS AFTERNOON AND EVENING THROUGH
03Z-04Z. ONLY ISOLATED TSTMS ARE EXPECTED IN THE TAHOE BASIN WITH
CHANCES TOO LOW TO ADD TSTMS TO THE KTVL TAF AT THIS TIME. LESS OF A
CHANCE OF -TSRA EXISTS FURTHER NORTH AT KTRK/KRNO. TSTM CHANCES
INCREASE TOMORROW WITH A 20-30% CHANCE OF -TSRA AT KTVL/KRNO.
GMCGUIRE

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 12, 3:54 PM PDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
354 PM PDT SAT JUL 12 2008

CAZ072-130000-
GREATER LAKE TAHOE AREA-
354 PM PDT SAT JUL 12 2008

...A STRONG THUNDERSTORM PRODUCING SMALL HAIL AND HEAVY RAIN NEAR
MARKLEEVILLE...

AT 349 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR GROVER HOT SPRINGS...OR NEAR
MARKLEEVILLE. THIS STORM WAS NEARLY STATIONARY.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN 2 MILES...AND SMALL
PEA OR MARBLE SIZE HAIL...ARE EXPECTED WITH THIS STORM.

PEOPLE OR HIKERS NEAR STEEP TERRAIN OR NEAR SMALL CREEKS AND STREAMS
SHOULD BE ESPECIALLY AWARE OF HEAVY RAIN AS LOCAL FLASH FLOODING MAY
OCCUR VERY QUICKLY. IF YOU ARE IN THE PATH OF THIS STORM...SEEK
SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

GMCGUIRE

Nearby

Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.